Thursday, May 26, 2005

Why Getting a Shot of Adrenaline Isn't As Much Fun As It Sounds

Remember my allergy test? Well, I started a new serum for my allergy shots yesterday. My face, head, neck, back, and ears started to itch. Not intollerably, but that's still a lot of surface area to be itching. I've reacted to my shots before, so as a precautionary measure, they gave me a little (30 mg) Allegra and a pediatric dose of epinephrine - otherwise known as adrenaline. Now, because I have reacted to my shots before, I have also had an epi shot before. So I knew what was coming.

First, it feels like fire going into your arm. A few moments later, a nervous energy wells up inside of you. Your stomache turns. I was tired before getting the shot, so I felt like I had just been roused from a deep sleep by a fire alarm. My hands started to shake. My heart started to race. It pounded on my chest cavity screaming "Let me out! Let me OUT!" The itching stopped, but now I was shaking like a leaf. I couldn't read to pass the time. Adrenaline seems to fuzz my brain. It's not designed to help you think, just react. But my body had nothing to react to, so it jumped around inside of itself, unable to break free. I hit a lull in the hyperactivity and managed to convince the allergist that I was ready to leave. I was on my way to my aunt's (who is a nurse) for dinner, so I figured she would know what to do if the effects didn't wear off.

On the drive there, my foot started to shake. It was fine when I moved it, but if I tried to hold it still, it shook. The rest of me was fine. However, when I got outo f the car at my aunt's, I started to shake again. It was like the excess engery had been focused on my driving, but now that I was done, I was jumpy again. Her house was slightly cold and, though I didn't feel that cold, I think the adrenaline made me more prone to shiver. And shiver. Two hours after the shot, the effects finally wore off.

I think I'll stick to caffeine.

2 Comments:

Anonymous diana said...

again?

5/27/2005 4:34 PM  
Blogger SpakKadi said...

Yes. Again. This would make it time number 3. Though the time I asked you to come over and kick my butt at Mancala was the first and by far the worst reaction I ever had to my shots. I think I also got a higher dose of epi at the time. Ah, memories.

5/29/2005 6:28 PM  

Post a Comment

Links to this post:

Create a Link

<< Home